Virginia, 2010

Damaging Winds in Virginia, August 4, 2010

August 4, 2010 · NWS LWX · 18 events in 11 counties and zones

High pressure over the Atlantic Ocean continued to pump in hot and humid air over the Mid-Atlantic. A series of upper-level disturbances in the jet stream passed through Virginia triggering showers and thunderstorms during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure over the Atlantic Ocean continued to pump in hot and humid air over the Mid-Atlantic. A series of upper-level disturbances in the jet stream passed through Virginia triggering showers and thunderstorms during this time. There was enough instability from the hot and humid air for some thunderstorms to contain damaging winds during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 5:05 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 4, 5:05 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT WED AUG 4 2010

.SYNOPSIS...
A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THURSDAY AS HIGH PRESSURE OFF THE COAST MAINTAINS SOUTHERLY TO
SOUTHWESTERLY WINDS THROUGH THE MID-ATLANTIC REGION. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY IN THIS
UNSTABLE AIRMASS. A COLD FRONT WILL MOVE SLOWLY THROUGH THE
MID-ATLANTIC REGION OVERNIGHT THURSDAY INTO FRIDAY. HIGH PRESSURE
WILL RETURN TO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...

*MUCH OF LWX CWA HAS BEEN PLACED UNDER SVR TSTM WTCH. ALTHO
 PRODUCT IN EFFECT THRU 05Z ACTUAL LENGTH MORE LKLY TO BE THRU
 03Z. MOST LKLY ARRIVAL TIME FOR THE METRO AREAS WL BE BTWN 8 AND
 9 PM*

LEE TROUGH REMAINS ACROSS THE EASTERN CWFA...WHILE HIGH PRESSURE
CONTINUES OFF THE SOUTHEAST COAST. EARLIER MCS ACTIVITY HAS HELPED
SQUASH CONVECTION FOR THE EARLY PART OF THE AFTERNOON. DO EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP...MAINLY ACROSS AREAS
EAST OF THE BLUE RIDGE THIS AFTERNOON. MAIN THREAT WITH ANY
CONVECTION WILL BE VERY HEAVY DOWNPOURS...WITH PWATS AOA 2 INCHES.

.THURSDAY...

PRE-FRONTAL TROUGH IS EXPECTED TO MOVE SOUTHEAST ACROSS THE FORECAST
AREA DURING THE AFTERNOON TOMORROW. EXPECTING SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY AND MOVE SOUTH OVER THE
FORECAST AREA. STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...MAINLY PRODUCING DAMAGING WIND GUSTS. TORRENTIAL RAIN WILL
ALSO BE A CONSIDERATION.

HOTTER TEMPERATURES AND HIGH HUMIDITIES WILL COMBINE TO PRODUCE HEAT
INDICES NEAR 105 EAST OF THE BLUE RIDGE TOMORROW.

&&

.SHORT TERM /THURSDAY NIGHT/...
A COLD FRONT WILL MOVE INTO THE REGION THURSDAY NIGHT. SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT SHOULD DISSIPATE BY THE OVERNIGHT
HOURS DUE TO THE LOSS OF DAYTIME HEATING. HOWEVER...T-STORMS IN THE
EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH
TORRENTIAL DOWNPOURS DUE TO THE UNSTABLE AIRMASS AHEAD OF THE FRONT.

THURSDAY NIGHT WILL TURN OUT A BIT COOLER BEHIND THE FRONT WITH MIN
TEMPS RANGING FROM THE 60S IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY TO THE MID AND UPPER 70S IN DOWNTOWN WASHINGTON/BALTIMORE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE COLD FRONT MAY GET HUNG UP ACROSS OUR SOUTHERN CWA FRIDAY BEFORE
HIGH PRESSURE BUILDS OVERHEAD FRIDAY NIGHT CAUSING THE COLD FRONT TO
PRESS FURTHER SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE FRIDAY AFTERNOON/EVENING ALONG THE FRONT ACROSS THE
SOUTHERN CWA.

MAX TEMPS WILL STILL BE WARM FRIDAY DUE TO A DOWNSLOPING WESTERLY
WIND BEHIND THE FRONT...BUT IT WILL NOT BE AS HUMID. MAX TEMPS WILL
RANGE FROM THE UPPER 70S IN PORTIONS OF THE POTOMAC HIGHLANDS TO
THE LOWER AND MIDDLE 90S NEAR WASHINGTON AND BALTIMORE.

HIGH PRESSURE WILL REMAIN OVER THE REGION FOR THE WEEKEND...BRINGING
DRY AND SEASONABLE CONDITIONS. HIGH PRESSURE WILL MOVE OFF THE COAST
EARLY NEXT WEEK AND A RETURN FLOW WILL BRING MORE HUMID CONDITIONS.
ANOTHER COLD FRONT WILL APPROACH THE REGION TUESDAY INTO
WEDNESDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS PSBL THRU 02Z WILL CONTAIN VERY HEAVY DOWNPOURS...WITH
VSBYS 1SM OR LESS.

A THUNDERSTORM COMPLEX WILL MOVE OUT OF THE OHIO VALLEY LATE THIS
EVENING AND APPROACH THE POTOMAC HIGHLANDS. THE COMPLEX IS PROGGED
TO WEAKEN OVERNIGHT AS IT APPROACHES THE CWFA. HOWEVER...ADDITIONAL
CONVECTION IS LIKELY TOMORROW AS A PRE-FRONTAL TROUGH SINKS SOUTH
OVER THE MID ATLANTIC. PATCHY MVFR FOG IS LIKELY OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY EVENING.
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
TORRENTIAL DOWNPOURS. A COLD FRONT WILL PASS THROUGH THE TERMINALS
OVERNIGHT THURSDAY INTO FRIDAY. A SHOWER OR T-STORM IS POSSIBLE
AHEAD OF THE COLD FRONT ACROSS KCHO.

HIGH PRESSURE WILL BUILD OVER THE TERMINALS FOR THE WEEKEND BEFORE
MOVING OFF THE COAST EARLY NEXT WEEK.

&&

.MARINE...
MUCH OF MARINE AREA HAS BEEN PLACED UNDER A SVR TSTM WATCH THRU 05Z.

THUNDERSTORMS THURSDAY EVENING WILL BE CAPABLE OF PRODUCING DAMAGING
WIND AND TORRENTIAL DOWNPOURS. A COLD FRONT WILL PASS THROUGH THE
WATERS LATE THURSDAY INTO FRIDAY. THE COLD FRONT WILL GET HUNG UP
OVER THE LOWER TIDAL POTOMAC AND MIDDLE CHESAPEAKE BAY FRIDAY BEFORE
PRESSING FURTHER SOUTH FRIDAY NIGHT.

HIGH PRESSURE WILL BUILD OVER THE WATERS FOR THE WEEKEND BEFORE
MOVING OFF THE COAST EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR DCZ001.
MD...HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR MDZ004>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY FROM 11 AM TO 8 PM EDT THURSDAY FOR VAZ036>040-
     042-050>057-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ531>534-
     537-539>541-543.

&&

UPDATE...WOODY!
Hazardous weather outlook, Aug 4, 5:18 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT WED AUG 4 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
618 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

WITH THE EXCEPTION OF LOWER SOUTHERN MARYLAND AND THE ASSOCIATED
WATERS...THE ENTIRE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 1
AM THURSDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WIND GUSTS WITH A SMALLER RISK OF LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT AND THE MARYLAND CHESAPEAKE
BAY FROM POOLES ISLAND TO SMITH POINT... INCLUDING THE EASTERN BAY
AND CHOPTANK AND LITTLE CHOPTANK RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA THURSDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAIN. SPECIAL MARINE WARNINGS LIKELY WILL BE NEEDED
THURSDAY AFTERNOON AND EVENING.

A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY...WITH HEAT INDICES
NEAR 105 DEGREES EXPECTED. SEE WBCNPWLWX FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION LIKELY WILL BE NEEDED BY EITHER LATE THIS
AFTERNOON OR EARLY EVENING...AND AGAIN ON THURSDAY AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-051130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
618 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THE ENTIRE AREA IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 1 AM
THURSDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
WIND GUSTS WITH A SMALLER RISK OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK
AREA THURSDAY MORNING AND INTENSIFY BY THURSDAY AFTERNOON. SOME
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND VERY
HEAVY RAIN.

A HEAT ADVISORY HAS BEEN ISSUED FOR THURSDAY FOR AREAS EAST OF THE
BLUE RIDGE MOUNTAINS...WITH HEAT INDICES NEAR 105 DEGREES EXPECTED. SEE
WBCNPWLWX FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION LIKELY WILL BE NEEDED BY EITHER LATE THIS
AFTERNOON OR EARLY EVENING...AND AGAIN ON THURSDAY AFTERNOON.

In the hours before

Local storm report, Aug 4, 5:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     5 S FROSTBURG           39.58N  78.93W
08/04/2010                   ALLEGANY           MD   TRAINED SPOTTER

            6 TREES DOWN ON ROUTE 36

&&

EVENT NUMBER LWX1000725

WOODY!
Local storm report, Aug 4, 5:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 W RIDGELEY            39.64N  78.79W
08/04/2010  M78 MPH          ALLEGANY           MD   TRAINED SPOTTER

            RELAYED BY AMTR RADIO.

&&

EVENT NUMBER LWX1000726

STRONG
Local storm report, Aug 4, 5:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
631 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     4 W CUMBERLAND          39.65N  78.84W
08/04/2010                   ALLEGANY           MD   AMATEUR RADIO

            TREES DOWN ON KLOSTERMAN AVE IN LAVALE

&&

EVENT NUMBER LWX1000727

WOODY!
Local storm report, Aug 4, 5:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 NW NEW CREEK          39.40N  79.07W
08/04/2010  M59 MPH          MINERAL            WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1000728

JAH
Local storm report, Aug 4, 5:39 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
639 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     SAVAGE                  39.14N  76.82W
08/04/2010                   HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1000729

JAH

The radar

The Roanoke radar (KFCX), 176 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highland

When
August 4, 5:40 PM EST
Where
Highland County, Blue Grass
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
38.500, -79.550

A tree was down on the road in Blue Grass.

Thunderstorm Wind, Frederick

When
August 4, 5:48 PM EST
Where
Frederick County, 0.49 mi SE of Clowser Gap
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
39.174, -78.324

A wind gust of 73 mph was measured from a home weather kit about eight miles west of Winchester.

Thunderstorm Wind, Shenandoah

When
August 4, 5:51 PM EST
Where
Shenandoah County, 0.88 mi NE of Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.989, -78.358

Trees were down near Strasburg.

Thunderstorm Wind, Shenandoah

When
August 4, 5:55 PM EST
Where
Shenandoah County, 4.14 mi SE of Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.943, -78.309

Trees were down near near Fort Valley.

Thunderstorm Wind, Winchester (C)

When
August 4, 5:56 PM EST
Where
Winchester (C) County, 3.09 mi N of Winchester
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.175, -78.175

Trees were down along multiple roads in Winchester.

Thunderstorm Wind, Shenandoah

When
August 4, 6:05 PM EST
Where
Shenandoah County, 0.31 mi WSW of New Market
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.648, -78.675

Trees were down in New Market.

Thunderstorm Wind, Harrisonburg (C)

When
August 4, 6:14 PM EST
Where
Harrisonburg (C) County, 0.94 mi SSW of Harrisonburg
Measured
53 kt (61 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
38.437, -78.874

A wind gust of 61 mph was measured at Harrisonburg.

Thunderstorm Wind, Loudoun

When
August 4, 6:20 PM EST
Where
Loudoun County, 0.58 mi WSW of Bluemont
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.116, -77.830

A tree ten inches in diameter was down in a driveway at Bluemont.

Thunderstorm Wind, Fauquier

When
August 4, 6:23 PM EST
Where
Fauquier County, 0.48 mi N of Ada
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
38.837, -77.919

At least a dozen reports were in for trees down across northern Fauquier County.

Thunderstorm Wind, Nelson

When
August 4, 6:30 PM EST
Where
Nelson County, 0.6 mi ENE of Afton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.032, -78.839

Trees were down across the northeastern portion of the county.

Thunderstorm Wind, Culpeper

When
August 4, 6:40 PM EST
Where
Culpeper County, 0.46 mi W of Rixeyville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.580, -77.978

A tree was down in Rixeyville along Rixeyville Road. .

Thunderstorm Wind, Culpeper

When
August 4, 6:40 PM EST
Where
Culpeper County, 1.95 mi SW of Reva
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.478, -78.152

A tree was down on the Duncan Trail.

Thunderstorm Wind, Orange

When
August 4, 7:01 PM EST
Where
Orange County, 1.55 mi NW of Eheart
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.214, -78.342

A tree was down on Route 33 near Greene County.

Thunderstorm Wind, Fauquier

When
August 4, 7:04 PM EST
Where
Fauquier County, 1.1 mi W of Morrisville
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
38.502, -77.700

At least a dozen reports of trees were down across southern Fauquier County.

Thunderstorm Wind, Orange

When
August 4, 7:09 PM EST
Where
Orange County, 0.69 mi SSE of Barboursville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.160, -78.278

A tree was down on Winery Road.

Thunderstorm Wind, Orange

When
August 4, 7:11 PM EST
Where
Orange County, 0.79 mi E of Old Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.221, -78.206

A tree was down on Route 20 near Montpelier.

Thunderstorm Wind, Spotsylvania

When
August 4, 7:19 PM EST
Where
Spotsylvania County, 1.56 mi ESE of Wilderness Corner
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.308, -77.675

A tree was down at the intersection of Orange Plank Road and Herndon Road.

Thunderstorm Wind, Spotsylvania

When
August 4, 7:36 PM EST
Where
Spotsylvania County, 1.77 mi WNW of Snell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.156, -77.632

A tree was down at the intersection of Courthouse Road and Red Feather Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254994, 254986, 254987, 254988, 254990, 254997, 254998, 255000, 255001, 255003, 255002, 255004, 255006, 255009, 255007, 255008, 255010, 255011.